It's a daily fight

Been diagnosed with PD for 5 years .

Rhopinrole gave me acceptable movement.

Now it is having less effect.

Consultant suggests sinimet plus .

Makes sense , after all I am lacking dopamine so give me dopamine .

Frustrating thing is - my movement is worse .

Back to consultant and the solution is ?

Go back on rhopilrole .

Just feeling frustrated and needed to air it.

Need a plan on how to move forward

7 Replies

oldestnewest
  • hi

    i cannot realy help as i have PSP (No meds to take for it and therefore no sid eeffects)

    But it si worth persesvering to find some med which will eb right for you

    it doe snot seem ok jus tto say go back on the ropinerole as there cna nbe sid eeffects iwth it anyway

    but i am not a dr - r u seeeing a movement disorders specialist?

    iol JIll

    :-0

  • Sinemet Plus can work quite well in conjunction with ropinirole. Do you use the controlled release versions?

  • I certainly understand your frustration. If I understand your note, your doctor is suggesting you take Ropinerole and add Sinemet to it. It's common for dopamine agonists (like Ropinerol or Mirapex), dopaminergics like levadopa/carbodopa (Sinemet, etc), and other PD meds (rasagiline) to reduce neg. symptoms for some period of time and then, when the PD advances, to become less effective. At that time, it's common for doctors to prescribe more of the drug youi're taking, or a different drug to act alongside it. It can take quite a long time to get the new, working combination down just right. Too much Sinemet and you might have dykenisias; too little and you're in bed all morning. When changes are necessary, I have found it helpful to work from a "baseline" model, adding or subtracting one drug at a time, keeping track of on-off periods, how each drug affects me, positively and negatively. It has helped me to write a sentence identifying what 'success' will mean for any paticular change. I try to remember what I got rid of (stopped Mirapex, got rid of impulse eating & nausea but have more rigidity -- I would do it again). I try for more + and less -. I try to give each 'tweak' a min of 2 weeks before deciding it is or is not working. Your pharmacist can help by giving you smaller prescriptions so you don't go into debt buying drugs you may not use. Don't know if this might help with your planning, but don't give up. It is possible to get things back in balance so you can enjoy your life. You are worth it.

  • It might be that the dose of Sinemet you have been given is not big enough to counteract your movement problems and no longer taking the Ropinirole may further work against any positive effect from the Sinemet.

    When I was first given Levodopa (Sinemet in the form of Madopar) the dose I was given was small such that I couldn't tell I'd had a dose of anything.

    When I was given a dose the next size up (went from 62.5 mg to 125 mg) the effect was profound.

    I was struggling round a supermarket with my wife when quite suddenly I found I could move about normally. I get a lot of gait problems with freezing and the worst place is a supermarket with lots of people and their trolleys all constantly moving, constantly changing direction

    With such gait problems you lose the ability to judge the size of step you should take and this circumstance means a constant need to do just that..

    Anyway, on this first occasion I found I could weave in and out along with the rest of them. Marvelous, no fear of falling and no fear of looking like a prat.

    So taking Sinemet, two steps forward, stopping Ropinirole, 3 steps back. Net effect 1 step back. Perhaps?

    I like Zaries approach very much. Good record keeping and very disciplined. I would find it very difficult to keep my eye on the ball. For example keeping notes of on-off periods would for me be very difficult as I would quite likely be busy concentrating on other things when an on / off period occurred and I would just forget to note the change later.

    Anyway, there are many other options with drug combinations, Perhaps you need to nag your doctor to try a bit harder on your behalf.

  • Sinemet is not the only form of Dopamine replacement. Go back and ask for an alternative if the Ropinirole is not cutting the mustard anymore. What works for one person doesn't work for another. Can't think of a reason why ropinirole was stopped when you went on sinemet unless you were having side effects. It usually gets added on top.

  • I take madopar and roprinerole. When I was diagnosed about 7 years ago I was put on roprinerole. My leg was dragging and after being on roprinerole for a month I felt my walking was back to normal. I think I came off of roprinerole when madopar was introduced. I am still sticking a lot but hoping reprinerole will help but have only been on it a month. Best of luck!

  • Sometimes you just have to experiment. I have a great neurologist who encourages me to change times and amounts of new medications until we reach what seems to be the optimum. Sinimet can cause dyskinesia and dystonia if your dose is too high. So can the dopamine agonists.

You may also like...